Hail, Gaines
- When
- April 18, 9:30 PM CST
- Where
- Gaines County, 4 mi N of Cedar Lake
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.883, -102.267
Severe thunderstorms developed over the northern parts of the Permian Basin during the late evening of the 18th. The most intense storms were over Gaines County, where hail to the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed over the northern parts of the Permian Basin during the late evening of the 18th. The most intense storms were over Gaines County, where hail to the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 18, 12:48 PM CST, 8 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI APR 18 2003
THE NEXT SHORTWAVE TROUGH TO AFFECT THE AREA PROGRESSING EASTWARD
THROUGH NORTHERN MEXICO PER WATER VAPOR IMAGERY. DRY AIR RESIDING
OVER MOST OF THE CWA...BUT LOWER 60 DEWPOINTS PREVAILING OVER THE
LOWER TRANS PECOS.
THINK THE DRYLINE WILL MIX FURTHER EAST INTO WEST CENTRAL TEXAS AS
THE AFTERNOON WEARS ON. THINK UNTIL ROUGHLY 19/00Z WE MAY SEE AN
ISOLATED THUNDERSTORM OR TWO IN THE DAVIS MOUNTAINS/STOCKTON PLATEAU
AREA FROM AVAILABLE MID LEVEL MOISTURE AND AMOUNT OF LIFT HEADING
INTO THE AREA...OR ISOLATED ACTIVITY ALONG THE DRYLINE GENERALLY EAST
OF THE AREA. HOWEVER...BETWEEN 19/00Z-19/06Z WELL HAVE INCREASING
LOW LEVEL MOISTURE FROM THE SOUTHEAST...GOOD LIFT IN THE H7-H3 LAYER
APPROACHING FROM THE WEST...H7-H5 LAPSE RATES AROUND 8C/KM...AND GOOD
DIRECTIONAL AND SPEED SHEAR WITH HEIGHT. THE ONLY CAVEAT BEING...
WHEN WILL THE CONVECTION INITIATE SINCE THUNDERSTORMS DEVELOPING
BEFORE 19/03-04Z WILL TEND TO HAVE ROTATING UPDRAFTS/SEVERE WX...AND
TSRA AFTER THIS TIME WILL TEND TO BE MORE SHEARED/LESS INTENSE.
CANT SAY CONVECTION WILL NOT START DURING THE EARLIER PERIOD...SO
WILL INCLUDE LARGE HAIL AND DAMAGING WIND WORDING THIS EVENING IN THE
EASTERNMOST ZONES. AGREE WITH MODEL OUTPUT IN ALLOWING PRECIPITATION
TO LINGER THROUGH MUCH OF THE NIGHT AS ADDITIONAL CONVECTION COULD
DEVELOP ON INCREASING H85 LLJ. UPPER TROUGH WILL STILL BE NORTHWEST
OF THE CWA SATURDAY MORNING WITH THE MAIN SHORTWAVE TRANSLATING EAST
OVER THE AREA DURING THE DAY SATURDAY. DONT THINK WELL SEE ANY
MORE PRECIPITATION WITH THE PASSAGE OF THE UPPER TROUGH SINCE
MOISTURE THROUGH THE COLUMN WILL BE TAPPED OUT...BUT STRONG WEST
WINDS DEFINITELY A POSSIBILITY. SO MUCH A POSSIBILITY THAT WELL
ISSUE A HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS ON SATURDAY.
THE DAVIS MOUNTAINS LOOK TO BE MORE OF A BORDERLINE CASE...AND WILL
NOT GO WITH A HIGH WIND WARNING THERE. SUFFICIENTLY STRONG WINDS AND
AMBIENT DRY CONDITIONS WILL PROMPT THE RE-ISSUANCE OF A FIRE WEATHER
WATCH FOR THE WESTERN TWO THIRDS OF THE CWA ON SATURDAY. A PACIFIC
FRONT WILL FOLLOW THE PASSAGE OF THE UPPER TROUGH LATE SATURDAY...
KNOCKING TEMPS DOWN A LITTLE BELOW NORMAL ON SUNDAY...BUT ONLY
BRIEFLY. WARMING TEMPS...INCREASING MOISTURE AROUND EXITING SURFACE
RIDGE...AND ONSET OF NEXT STORM SYSTEM WILL CALL FOR NEAR NORMAL
TEMPS AND A SLIGHT CHANCE OF TSRA MONDAY INTO THE EXTENDED.
IN THE EXTENDED...AFOREMENTIONED UPPER TROUGH DEEPENS...AND PRETTY
MUCH SETS UP SIMILAR TO CURRENT SCENARIO. IF CURRENT SPEED....
STRENGTH...AND POSITION OF EARLY NEXT WEEK TROUGH HOLD TRUE...COULD
SEE SEVERE WEATHER TUESDAY AND DRY CONDITIONS THURSDAY. FOR NOW...
WILL LEAVE SLIGHT CHANCE POPS GOING TUESDAY THROUGH THURSDAY. MOS
TEMPS OF NEAR TO SLIGHTLY ABOVE NORMAL TEMPS LOOK GOOD THROUGH THE
EXTENDED.
MAF UU 58/80 45/74 50 3000
CNM UU 51/79 42/76 47 0000
MRF UU 46/73 39/75 42 1000
FST UU 59/84 50/78 53 2000
.MAF...
TX...HIGH WIND WATCH SATURDAY FOR GUADALUPE MOUNTAINS...
...RED FLAG WARNING THROUGH EARLY EVENING FOR THE NORTHWESTERN
PERMIAN BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS...MARFA
PLATEAU...AND GUADALUPE MOUNTAINS.
...FIRE WEATHER WATCH SATURDAY FOR THE NORTHWESTERN PERMIAN
BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS...MARFA PLATEAU...
AND GUADALUPE MOUNTAINS.
NM...HIGH WIND WATCH SATURDAY FOR GUADALUPE MOUNTAINS...
...RED FLAG WARNING THROUGH EARLY EVENING.
...FIRE WEATHER WATCH SATURDAY.
AKLNMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN HALF OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS...GENERALLY EAST OF A LAMESA...MIDLAND TO FORT STOCKTON LINE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS FROM THESE STORMS. DEADLY LIGHTNING WILL ALSO BE POSSIBLE. THE COMBINATION OF STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH EARLY THIS EVENING ACROSS SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND GUADALUPE AND DAVIS MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD WILL CONTINUE SATURDAY ACROSS ALL OF SOUTHEASTERN NEW MEXICO...AND FROM THE NORTHWESTERN PERMIAN BASIN OF WEST TEXAS WEST INTO THE GUADALUPE MOUNTAINS AND SOUTH INTO THE DAVIS MOUNTAINS. STRONG WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS SATURDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY EVENING EAST OF A LAMESA...MIDLAND TO GARDEN CITY LINE. PLEASE SEE THE LATEST FIRE WEATHER FORECASTS ISSUED BY THE MIDLAND NATIONAL WEATHER SERVICE OFFICE /FNUS54 KMAF/ FOR ADDITIONAL INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.
TXZ045>048-050>053-190900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM CDT FRI APR 18 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 400 AM CDT SATURDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND SCURRY THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...BIG SPRING...COLORADO CITY...GAIL...LAMESA...SEMINOLE... SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Lubbock radar (KLBB), 95 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
3 hail. Local standard time, as filed.
Reported at the intersection of Highway 214 and County Road 206.
Reported on Highway 385.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347181, 5347182, 5347183.